Illinois, 2012

High Wind in Illinois, April 16, 2012

April 16, 2012 · NWS LOT · 1 event in 1 county or zone

A deep area of low pressure lifted north across the upper Mississippi Valley with strong pressure falls occurring over northern Illinois and northwest Indiana leading to strong gusty winds.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

A deep area of low pressure lifted north across the upper Mississippi Valley with strong pressure falls occurring over northern Illinois and northwest Indiana leading to strong gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 16, 12:40 PM CST, 2 minutes earlier.

Area forecast discussion, Apr 16, 12:40 PM CST, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
140 PM CDT MON APR 16 2012

.DISCUSSION...
1035 AM CDT

HOISTED A WIDE ADVISORY WITH EARLIER UPDATE AS MANY SITES WERE
ALREADY ABOVE CRITERIA. WINDS SHOULD BE PEAKING LATE THIS MORNING
INTO THE EARLY AFTERNOON BEFORE BEGINNING TO TRAIL OFF FAIRLY
QUICKLY...SO SET THE ADVISORY TO EXPIRE BEFORE SUN SET THIS
EVENING. VORT MAX EVIDENT ON SATELLITE IMAGERY OVER SOUTHERN
WISCONSIN WILL CONTINUE TO PIVOT NORTHEASTWARD AND AWAY FROM THE
REGION BUT STEEP LOW LEVEL LAPSE RATES AND DCVA HAS BEEN
SUFFICIENT TO SUSTAIN A FEW LIGHT SHOWERS WHICH SHOULD MOVE OUT OF
THE AREA BY EARLY AFTERNOON AS VORT MAX LIFTS OUT OF THE AREA. NO
BIG CHANGES MADE TO FORECASTED MAX TEMPS TODAY...WOULD ANTICIPATE
TEMPS REMAINING STEADY OR FALLING A BIT THROUGH THE NEXT FEW HOURS
BEFORE SOME POSSIBLE SLIGHT RECOVERY LATER THIS AFTERNOON.

IZZI

//PREV DISCUSSION...
350 AM CDT

SHOWER AND THUNDERSTORM ACTIVITY CAME TO AN END...DROPPING AN
IMPRESSIVE AMOUNT OF PRECIPITATION ACROSS THE AREA OVER THE LAST 24
HOURS. THE LOW THAT IS RESPONSIBLE FOR THIS ACTIVITY CONTINUES TO
SHIFT THE NORTHEAST THIS MORNING...ACROSS PARTS OF NORTHWESTERN
WISCONSIN. DRAPED SOUTH FROM THIS LOW ARE TWO COLD FRONTS THAT WILL
MOVE THROUGH AND BRING A FEW CONCERNS WITH IT. FIRST OF THESE FRONTS
IS CURRENTLY ACROSS THE MISSISSIPPI RIVER AND WILL MOVE FROM WEST TO
EAST THIS MORNING. FORECAST SOUNDINGS INDICATE THAT THERE IS A
LITTLE BIT OF LINGERING INSTABILITY...AND WITH MOISTURE STILL BEING
AROUND...COULD SEE SOME LIGHT RAIN SHOWERS TO PATCHY DRIZZLE INTO
THE LATE MORNING HOURS. AS THE LOW LIFTS TO THE NORTHEAST THIS
MORNING...A SECOND COLD FRONT WILL COME THROUGH AND SHIFT WINDS THE
WEST AND GRADUALLY NORTHWEST. HIGH TEMPERATURES FOR MOST LOCATIONS
WILL BE THIS MORNING...AS WITH THE SECOND FROPA...BOTH TEMPERATURES
AND DEWPOINTS WILL BEGIN TO THEN FALL.

ONE OF THE OTHER AREAS OF CONCERN THIS MORNING...WILL BE STRONG AND
GUSTY WINDS. HAVE GONE BACK AND FORTH ON WHETHER TO ISSUE A WIND
ADVISORY. FORECAST SOUNDINGS ARE AGAIN INDICATING THAT PEAK
MID MORNING GUSTS WILL BEGIN TO APPROACH THE 40 MPH RANGE...WITH
SUSTAINED WINDS AVERAGING 20-25 MPH. SIMILAR TO YESTERDAY
MORNING/AFTERNOON...CONDITIONS WILL BE BORDERLINE. THE BEST PRESSURE
6 HOUR PRESSURE RISES ACROSS IOWA THIS MORNING WILL SLIDE TO
THE NORTHEAST. WHILE THE GRADIENT WILL INCREASE MORE ACROSS THE
AREA...DO HAVE HARD TIME SEEING SUSTAINED WINDS HITTING THE 30+ MPH
RANGE...BUT CANT TOTALLY DISCOUNT THE OCCASIONAL 40-45 MPH GUST.
WITH
THE NOT SO CLEAR CUT DECISION...WILL ONLY ISSUE AN SPS FOR AREAS
NORTH OF THE I-80 CORRIDOR THROUGH THE LATE MORNING HOURS. THE
GRADIENT WEAKENS CONSIDERABLE INTO THE AFTERNOON HOURS...AND WHILE
WINDS WILL STILL BE IN THE 20 MPH RANGE...GUSTS SHOULD BEGIN TO
WANE. SKIES WILL ALSO BEGIN TO GRADUALLY BEGIN TO SCATTER OUT AS A
DRIER AIRMASS TRICKLES IN FROM THE NORTHWEST LATE THIS AFTERNOON AND
EVENING AS AN EXPANSIVE AREA OF HIGH PRESSURE SETTLES IN FROM THE
CANADIAN PRAIRIES...BRINGING IN A PERIOD OF RELATIVE CALM.

A SHORTWAVE THAT IS CURRENTLY NOTED IN WATER VAPOR IMAGERY
DIVING SOUTHEAST THROUGH MONTANA WILL GRADUALLY WORK ACROSS NORTHERN
ILLINOIS INTO THE OVERNIGHT HOURS. OVERNIGHT WE SHOULD SEE SHOULD
SEE A LITTLE INCREASE OF CLOUD COVER WITH THIS FEATURE. THE 00Z NAM
IS THE ONLY PRESENT MODEL THAT IS TRYING TO SPIT OUT ANY FORM OF
PRECIPITATION AS THIS FEATURE RIPPLES THOUGHT...AND BELIEVE THAT IT
IS A BIT OVERDONE WITH SURFACE HIGH PRESSURE AND A DRYING AIRMASS
BEING OVERHEAD. ISENTROPIC ANALYSIS OF THE 290K SURFACE TRIES TO
SATURATE...BUT JUST DOESNT QUITE GET THERE AND CONDITIONAL PRESSURE
DEFICITS NEVER DROP BELOW 15MB. THE 06Z NAM IS JUST STARTING TO
ARRIVE IN AWIPS...AND IS REAFFIRMING THE NOTION OF REMAINING DRY AND
MAKING THE EARLIER RUN AN OUTLIER.

THE OTHER KEY QUESTION IS HOW COLD WE WILL GET OVERNIGHT. WITH THE
RIDGE AXIS OVERHEAD...WE COULD POTENTIALLY RADIATE OUT AND OPEN
UP THE DOOR FOR MORE FROST CONDITIONS. PRESENT THINKING IS THAT AREAS
NORTH OF I-88 WILL SEE THE BEST POTENTIAL AS WE DECOUPLE WITH WINDS
FALLING OFF. IF WE DO MAINTAIN A LITTLE MORE CLOUD COVER THAN
ANTICIPATED...THE BLANKET WILL KEEP TEMPERATURES UP AND INHIBIT ANY
FROST FORMATION. OTHERWISE RELATIVE CALM WILL CONTINUE THROUGH MID
WEEK AS THE HIGH PRESSURE TAKES ITS TIME DRIFTING TO THE EAST. FLOW
ALOFT BECOMES A BIT MORE ZONAL...WITH A FEW WIGGLES AND WOBBLES IN
THE FLOW BEING NOTED THROUGH TIME.

NEXT SHORTWAVE WILL MOVE ACROSS THE US/CANADIAN BORDER
MIDWEEK...SPAWNING A LOW THAT WILL GLIDE FROM THE DAKOTAS TO
NORTHERN MICHIGAN. AN ATTENDANT COLD FRONT FROM THIS LOW WILL MOVE
THROUGH...BRINGING CHANCES FOR SHOWERS AND THUNDERSTORMS DURING THE
DAY. IN A REPEAT FASHION FROM EARLY THIS WEEK...HIGH PRESSURE WILL
BUILD BACK IN AND COOL THE AREA DOWN TO BELOW NORMAL. AN INTERESTING
FEATURE THAT HAS BEEN HINTED BY THE GFS FOR THE LAST FEW DAYS IS
WITH A SYSTEM PULLING THROUGH THE OVERNIGHT HOURS THURSDAY AND INTO
FRIDAY. THE REASON I MENTION INTERESTING...IS THAT THE GFS SUGGESTS
THE POTENTIAL FOR SNOW THROUGH SOUTHERN WISCONSIN AND POTENTIALLY
INTO NORTHERN ILLINOIS AS THE LOW LIFTS INTO SOUTHERN MICHIGAN AND
WE PULL IN THE COLDER AIRMASS. THANKFULLY MODEL CONSISTENCY WITH THE
GFS AND ECMWF HAS BEEN ANYTHING BUT STELLAR...AND WILL NOT HAVE ANY
OF THE S WORD INTRODUCED IN THE ZONES AT THIS TIME. HOWEVER...THE
ECMWF HAS COME FARTHER SOUTH WITH THE LATEST RUN...ALIGNING THE
SURFACE FEATURES FROM THE GFS...BUT THE TRACK OF H8 LOW IS DISPLACED
BY OVER 150 MILES BETWEEN THE TWO...GIVING LOW CONFIDENCE.

SHEA

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 18Z...

* STRONG SOUTHWEST WINDS WITH GUSTS NEAR 40 KT AND A FEW GUSTS IN
  EXCESS OF 40 KT AT TIMES. WINDS SHIFTING WEST TO WEST NORTHWEST
  BY EARLY AFTERNOON THEN QUICKLY DIMINISHING LATE THIS EVENING.
* LIGHT SHOWERS/SPRINKLES MOVING INTO THE CHICAGO AREA THIS
  MORNING WITH INCREASED CONFIDENCE THAT MVFR CIGS WILL OCCUR NEAR
  SHOWERS. BMD

//DISCUSSION...UPDATED 18Z...

MAIN CONCERNS THIS AFTERNOON WILL BE ONGOING STRONG WINDS AND A FEW
SHOWERS/MVFR CIGS. RADAR SHOWS LINE OF BETTER ORGANIZED LIGHT TO
MODERATE RAIN SHOWERS PUSHING EAST OF THE CHICAGO AREA AS UPPER
LEVEL WAVE PIVOTS THROUGH THE AREA. BEHIND THIS WAVE...A DRY SLOT
AND SUBSIDENT AIR SHOULD INHIBIT DEEPER CLOUD GROWTH...HOWEVER BROAD
CYCLONIC FLOW AND STEEP LOW LEVEL LAPSE RATES WILL SUPPORT A FEW
LIGHT SHOWERS OR SPRINKLES THROUGH PORTIONS OF THE AFTERNOON. RADAR
IMAGERY SHOWS ONGOING DEVELOPMENT OF WEAK ECHOES JUST TO THE WEST OF
THE MISSISSIPPI RIVER. GIVEN THE LIMITED MOISTURE DEPTH AND SPOTTY
NATURE OF THE SHOWERS...WILL ONLY INCLUDE TEMPO CONDITIONS FOR
SHRA/MVFR. EXPECT CONDITIONS TO IMPROVE AFTER PASSAGE OF FRONTAL
BOUNDARY 20-21Z.

STEEP LAPSE RATES WILL CONTINUE TO SUPPORT DEEP MIXING ALLOWING FOR
WINDS TO GUST INTO THE UPPER 30 KT RANGE WITH OCCASIONAL GUSTS ABOVE
40 KT THIS AFTERNOON. PRESSURE GRADIENT WILL GRADUALLY RELAX THROUGH
THIS EVENING BEFORE QUICKLY WEAKENING LATE THIS EVENING AS HIGH PRESSURE
BUILDS ACROSS THE REGION...WHICH WILL ALLOW WINDS TO VERY QUICKLY
DROP. ANOTHER MID LEVEL DISTURBANCE MOVING ACROSS THE AREA OVERNIGHT
WILL BRING AN INCREASE IN MID-LEVEL CLOUDS. ON TUESDAY...THE HIGH
WILL SHIFT EAST OF THE TERMINALS ALLOWING FOR WINDS TO RETURN TO THE
SOUTHEAST. SOME GUIDANCE SUGGESTS WINDS MAY SWING AROUND TO THE
SOUTHWEST DURING THE DAY...BUT SUSPECT THE LAKE INFLUENCE WILL KEEP
WINDS SOUTHEASTERLY AROUND THE CHICAGO AREA. OTHERWISE TUESDAY
SHOULD BE FAIRLY QUIET WEATHER-WISE WITH VFR CONDITIONS. BMD

//ORD AND MDW CONFIDENCE...UPDATED 18Z...

 * MEDIUM TO HIGH CONFIDENCE IN WIND DIRECTION/GUST SPEEDS.
 * HIGH CONFIDENCE FOR VFR THIS EVENING THROUGH REMAINDER OF TAF
   PERIOD. BMD

//OUTLOOK FOR ORD/MDW FOR 00Z WEDNESDAY-12Z MONDAY...UPDATED 12Z...

TUESDAY NIGHT...VFR.

WEDNESDAY...CHANCE OF AFTERNOON TSRA...OTHERWISE VFR.

THURSDAY...CHANCE SHRA/TSRA..MVFR POSSIBLE.

FRIDAY...CHANCE SHRA...OTHERWISE VFR.

SATURDAY...VFR.

SUNDAY...VFR.

RATZER

&&

.MARINE...
130 PM CDT

DEEP LOW PRESSURE OVER THE UPPER LAKES WAS BRINGING STRONG
WESTERLY FLOW TO LAKE MICHIGAN THIS AFTERNOON. THE STRONGEST GUSTS
APPEAR TO BE ALONG THE IL AND WI SHORES WHERE THERE IS BETTER
MIXING. STABLE LAYER OVER THE LAKE WAS LIMITING MIXING TO THE
SURFACE...AND BUOYS WERE GUSTING NEAR OR JUST BELOW GALE FORCE.
WEST TO NORTHWEST GALES WILL SUBSIDE THIS EVENING AS THE LOW MOVES
QUICKLY ENE INTO QUEBEC. HIGH PRESSURE WILL BRING LIGHT NORTH TO
NORTHEAST WINDS TO LAKE MICHIGAN TUESDAY. ANOTHER LOW PRESSURE
WILL MOVE ACROSS THE UPPER LAKES WEDNESDAY BRINGING A PERIOD OF
STRONG...POSSIBLY GALE FORCE...SOUTH WINDS. THEN AN EXTENDED
PERIOD OF NORTH FLOW WILL PERSIST THROUGH THE END OF THE WEEK.

ALLSOPP

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...WIND ADVISORY...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011-
     ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-ILZ022-ILZ023-
     ILZ032-ILZ033-ILZ039 UNTIL 6 PM MONDAY.

IN...WIND ADVISORY...INZ001-INZ002-INZ010-INZ011-INZ019 UNTIL 6 PM
     MONDAY.

LM...GALE WARNING...LMZ080-LMZ669-LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-
     LMZ870-LMZ872-LMZ874-LMZ876-LMZ878 UNTIL 9 PM MONDAY.

     GALE WARNING...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-LMZ567-
     LMZ868 UNTIL 1 AM TUESDAY.

     GALE WARNING...NEARSHORE WATERS UNTIL 7
     PM MONDAY.

&&
Hazardous weather outlook, Apr 16, 10:32 AM CST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1132 AM CDT MON APR 16 2012

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
171645-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1132 AM CDT MON APR 16 2012 /1232 PM EDT MON APR 16 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WINDS WILL GUST TO OVER 45 MPH AT TIMES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN BY LATE WEDNESDAY
INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-171645-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1132 AM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GALE FORCE WINDS ARE LIKELY THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN BY LATE WEDNESDAY
INTO THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-171645-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1132 AM CDT MON APR 16 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

GALE FORCE WINDS ARE LIKELY THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS AGAIN BY LATE WEDNESDAY
INTO THURSDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

IZZI

\

Event by event

1 high wind. Local standard time, as filed.

High Wind, Cook

When
April 16, 12:42 PM CST
Where
Cook forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet

Winds gusting to 60 mph were measured at a mesonet site in the Lakeview Neighborhood of Chicago.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 369778.